Vermont, 2013Flash Flooding and Flooding in Vermont, May 23 to 28, 2013
May 23 to 28, 2013 · NWS BTV · 9 events in 3 counties and zones
Heavy rainfall from training showers and thunderstorms produced flash flooding across Chittenden and Lamoille Counties in Vermont beginning in the afternoon and evening of May 23. Excessive runoff in the steep terrain of eastern Chittenden and Lamoille counties washed out bridges, culverts, and roads.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2.1 million
- Crop damage
- $25,000
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Heavy rainfall from training showers and thunderstorms produced flash flooding across Chittenden and Lamoille Counties in Vermont beginning in the afternoon and evening of May 23. Excessive runoff in the steep terrain of eastern Chittenden and Lamoille counties washed out bridges, culverts, and roads. During the overnight hours the flash flooding transitioned to a flood event as larger rivers such as the Lamoille and Browns river responded to the increased flows.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before the first event at May 23, 3:54 PM EST, 2 hours 6 minutes earlier.
Area forecast discussion, May 23, 3:54 PM EST, 2 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
454 PM EDT THU MAY 23 2013
.SYNOPSIS...
SHOWERS AND THUNDERSTORMS ARE EXPECTED TO CONTINUE THROUGH THIS
EVENING. SOME THUNDERSTORMS WILL HAVE VERY HEAVY DOWNPOURS AND
GUSTY WINDS. LOCALIZED FLASH FLOODING IS A CONCERN AS SOME STORMS
WILL MOVE REPEATEDLY OVER THE SAME AREAS THAT HAVE ALREADY RECEIVE
COPIOUS AMOUNTS OF RAINFALL OVER THE PAST COUPLE DAYS. EXPECT MORE
RAIN FRIDAY THROUGH SUNDAY AS A NOREASTER FORMS OFF THE NEW
ENGLAND COAST. BELOW NORMAL TEMPERATURES WILL BE EXPECTED AS WELL.
&&
.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
AS OF 454 PM EDT THURSDAY...LITTLE CHANGE TO THE FORECAST THROUGH
THIS EVENING EXCEPT HAVE TRIED TO SHOW MORE COOLING TO
TEMPERATURES FROM NORTHWEST TO SOUTHEAST ASSOCIATED WITH COLD
FRONT PUSHING TOWARD KMSS WHERE TEMPS FALL QUICKLY BACK INTO THE
50S AND 40S NOT THAT FAR AWAY.
LAPS SOUNDING SHOW SATURATED ATMOSPHERIC COLUMNS...TALL SKINNY
CAPE VALUES OF UP TO 1300 J/KG. WARM CLOUD DEPTHS RUNNING NEAR 4KM
AND PW VALUES NEAR 1.70". BEING IN THE RIGHT ENTRANCE REGION OF
THE UPPER LEVEL JET ALL CONTINUE TO INDICATE THE THREAT OF VERY
EFFICIENT WARM PROCESSES...1 TO 3" HOUR RAINFALL TOTALS...AND
POTENTIAL FOR FLASH FLOODING. MODEL CONSENSUS SEEMS TO FAVOR TWO
SW-NE ORIENTATED AREAS, ONE IN THE WESTERN ADIRONDACKS AND ANOTHER
ACROSS SOUTH CENTRAL AND NE VT. THIS SEEMS TO BE DEVELOPING ON
RADAR. SOME AREAS HAVE HAD 2 INCHES OF RAIN ALREADY THIS WEEK SO
CONTINUED FLASH FLOOD WATCH UNTIL EARLY TOMORROW MORNING FOR MOST
OF THE NORTH COUNTRY.
FALLING TEMPERATURES CONTINUE FROM NW TO SE OVERNIGHT WITH THREAT
OF THUNDERSTORMS TAPERING OFF OVERNIGHT AS COLD FRONT PUSHES
SLOWLY SOUTH.
&&
.SHORT TERM /6 AM FRIDAY MORNING THROUGH SATURDAY NIGHT/...
AS OF 454 PM EDT THURSDAY...MODELS ARE CONSISTENT WITH THE FRONT
BECOMING NEARLY STATIONARY OVER SOUTHERN NEW ENGLAND ON FRIDAY AS
SIGNIFICANT SHORT WAVE DIVES SOUTH FROM THE GREAT LAKES TOWARD THE
MID ATLANTIC COAST WITH OVER 100M 12H HGT FALLS REACHING THE
DELMARMA AREA BY 00Z SAT THEN ROTATE NORTH TO CAPE COD BY 00Z SUNDAY.
SURFACE LOW PRESSURE DEVELOPS ALONG THE FRONT OVER SOUTHERN NEW
ENGLAND THEN WAITS FOR THE UPPER LOW TO BECOME VERTICALLY STACKED.
STRONG QG FORCING, WARM MOISTURE ADVECTION, AND STRONG LOW-MID
LEVEL FRONTOGENESIS TO COMBINE TO BRING RAIN TO THE NORTH COUNTRY.
TEMPERATURES WILL BE QUITE COLD FOR THIS TIME OF YEAR WITH
TEMPERATURES DROPPING THROUGH THE 50S IN THE VALLEYS AND INTO THE
40S IN THE MOUNTAINS ON FRIDAY. COLD TEMPERATURES WILL CONTINUE
THROUGH SATURDAY WITH LOTS OF CLOUDS AND PERIODS OF RAIN THROUGH
SATURDAY NIGHT AS UPPER LOW CUTS OFF OVER SOUTHERN NEW ENGLAND.
EXPECTING LOW TEMPERATURE MOSTLY IN THE 40S BUT SOME UPPER 30S
POSSIBLE IN THE MOUNTAINS. HAVE ALSO PUT A BIT OF WET SNOW AT THE
MOUNTAIN SUMMITS (ABOVE 2500 FT) ESPECIALLY SAT NIGHT. IT WOULD
APPEAR THAT ANOTHER 0.75-1.50" OF STEADIER LIGHT TO MODERATE RAIN
CAN BE EXPECTED THROUGH SUNDAY.
LONG TERM /SUNDAY THROUGH THURSDAY/...
AS OF 454 PM EDT THURSDAY...UPPER LEVEL LOW PRESSURE SYSTEM WILL
BEGIN TO MOVE AWAY ON SUNDAY...HOW FAST REMAINS SOMEWHAT OF A
QUESTION. LEANED TOWARD THE EMCWF WHICH IS NOT GREAT NEWS FOR THE
THOUSANDS OF PEOPLE AROUND SUNDAY MORNING FOR THE MARATHON IN BURLINGTON.
KEPT A HIGH CHANCE OF SHOWERS GOING ON SUNDAY, HIGHEST IN THE
MORNING, BUT THERE COULD BE PERIODS WITHOUT SHOWERS AS WELL.
RIGHT NOW TEMPERATURES IN THE LOW 40S SUNDAY MORNING AND AND LOW
TO MID 50S IN THE AFTERNOON LOOK TO BE QUITE COLD FOR MAY WITH
BREEZY NORTH WINDS.
ON MONDAY THE UPPER LOW SHOULD BE MOVING FAR ENOUGH AWAY
FOR PARTLY CLOUDY TO SUNNY SKIES AND TEMPERATURES MOVING BACK INTO
THE 60S.
A SIGNIFICANT WARMING TREND WILL TAKE PLACE TUE-THU WITH
SOME CHANCE OF SHOWERS AND THUNDERSTORMS RETURNING THE FORECAST BY
WED AND THU AS TEMPERATURE BECOME MORE SUMMER-LIKE WITH RETURNING
HUMDITY AS FLOW BECOMES SOUTHWEST WITH A BERMUDA HIGH FORMING.
&&
.AVIATION /21Z THURSDAY THROUGH TUESDAY/...
THROUGH 18Z FRIDAY...VFR/MVFR COND THIS AFTNOON AS RW/TRW DEVELOP
OVER AREA. THRU 00Z FRI...VSBY 2-5SM IN -RW/FG W/ LOWEST VSBY IN
TRW. CEILINGS RANGING FROM BKN015-035 W/ LWR CEILINGS FOR CB/TRW
DEVELOPMENT. AFT 00Z FRI...-RW/FG WILL PERSIST WITH VSBY DOWN TO
3-6SM. CEILINGS WILL DROP TO MAINLY OVC010-015 W/ SCT CLDS BLW
OVC010. WINDS SSW 10-20KTS THRU 00Z-02Z FRI THEN SHIFTING TO NW-
NE 5-15KTS.
OUTLOOK 18Z FRIDAY THROUGH TUESDAY...THE COMBINATION OF A SFC
BOUNDARY AND ASSOCIATED LOW PRES WL KEEP SHOWERS IN THE TAF SITES
THRU THE WEEKEND. THESE SHOWERS WL PRODUCE PERIODS OF MVFR CIGS
WITH SOME IFR CONDITIONS POSSIBLE...ESPECIALLY AT NIGHT. IN
ADDITION...BREEZY NORTHWEST WINDS WL DEVELOP AS SFC LOW PRES
TRACKS INTO THE GULF OF MAINE ON SUNDAY. A SLOW CLRING TREND IS
ANTICIPATED ON MONDAY...W/ VFR CONDITIONS TUESDAY.
&&
.HYDROLOGY...
AS OF 415 AM THURSDAY...FLASH FLOOD WATCH EXISTS FROM NOON TODAY
UNTIL 8AM FRIDAY FROM THE NORTHERN ADIRONDACKS EASTWARD TO THE
CONNECTICUT RIVER VALLEY. WATCH FOR MULTIPLE STORMS TO TRACK OVER
THE SAME AREA AND COMBINED WITH RAINFALL RATES AS MUCH AS 1 TO 2
INCHES PER HOUR...FLASH FLOODING MAY RESULT. THE THREAT WILL
TRANSITION ON FRIDAY FROM FLASH FLOODING TO POTENTIAL RIVER
FLOODING AS MORE SHOWERS AND THUNDERSTORMS WILL EXIST OVER THE
AREA ON FRIDAY. THIS SITUATION WILL HAVE TO BE MONITORED.
&&
.MARINE...
A LAKE THUNDERSTORM ADVISORY IS IN EFFECT FOR TONIGHT FOR THE
ENTIRE LAKE AREA. THUNDERSTORMS WILL DEVELOP AND MOVE ACROSS THE
LAKE TONIGHT AS A FRONTAL BOUNDARY MOVES IN FROM THE WEST.
EXPECTING HEAVY RAINFALL TO OCCUR WITH ANY POTENTIAL
STORMS...ALONG WITH STRONG WIND/WAVE OCCURRENCE IN VICINITY OF ANY
THUNDER.
&&
.BTV WATCHES/WARNINGS/ADVISORIES...
VT...FLASH FLOOD WATCH THROUGH FRIDAY MORNING FOR VTZ001>012-
016>019.
NY...FLASH FLOOD WATCH THROUGH FRIDAY MORNING FOR NYZ028>031-034-
035.
&&
SYNOPSIS...SISSON
NEAR TERM...SISSON
SHORT TERM...SISSON
LONG TERM...SISSON
AVIATION...JN/TABER
HYDROLOGY...
MARINE...Hazardous weather outlook, May 23, 3:50 AM EST, 14 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
450 AM EDT THU MAY 23 2013
NYZ028>031-034-035-VTZ001>012-016>019-240900-
EASTERN CLINTON-SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-
WESTERN CLINTON-WESTERN ESSEX-EASTERN ESSEX-GRAND ISLE-
WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN-LAMOILLE-CALEDONIA-
WASHINGTON-WESTERN ADDISON-ORANGE-WESTERN RUTLAND-WINDSOR-
EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON-EASTERN RUTLAND-
450 AM EDT THU MAY 23 2013
...FLASH FLOOD WATCH IN EFFECT FROM NOON EDT TODAY THROUGH FRIDAY
MORNING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK...CENTRAL
VERMONT...NORTHEAST VERMONT...NORTHWEST VERMONT AND SOUTHERN
VERMONT.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLASH FLOOD WATCH.
ANY THUNDERSTORMS THIS AFTERNOON AND TONIGHT WILL HAVE THE
POTENTIAL TO PRODUCE 1 TO 2 INCHES OF RAIN IN A VERY SHORT PERIOD
OF TIME. THIS COMBINED WITH THE FACT THAT STORMS WILL BE MOVING
OVER THE SAME AREA SUGGESTS FLASH FLOODING WILL BE POSSIBLE OVER
MOST OF THE NORTH COUNTRY THIS AFTERNOON AND TONIGHT. BE AWARE OF
SHARPLY CHANGING CONDITIONS THIS AFTERNOON AND TONIGHT THAT COULD
LEAD TO FLASH FLOODING. BE PREPARED TO TAKE QUICK ACTION.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
MORE SHOWERS AND STORMS ARE EXPECTED ON FRIDAY WITH SHOWERS
LINGERING INTO SATURDAY AND PARTS OF SUNDAY. THIS MAY LEAD TO
FLOODING ON AREA WATERWAYS AND THE SITUATION WILL NEED TO BE
CLOSELY MONITORED.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED.
NYZ026-027-087-240900-
NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-SOUTHWESTERN ST. LAWRENCE-
450 AM EDT THU MAY 23 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK.
.DAY ONE...TODAY AND TONIGHT.
EXPECT OCCASIONAL SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND
TONIGHT. HEAVY DOWNPOURS AND GUSTY WINDS WILL BE POSSIBLE.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED.
EVENSON
In the hours before
Special weather statement, May 23, 3:05 PM EST, 2 hours 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
405 PM EDT THU MAY 23 2013
VTZ005-017-232045-
EASTERN CHITTENDEN VT-WESTERN CHITTENDEN VT-
405 PM EDT THU MAY 23 2013
...HEAVY RAINFALL WILL MOVE THROUGH CHITTENDEN COUNTY...
AT 359 PM EDT...A STORM PRODUCING VERY HEAVY RAINFALL WAS NEAR
BURLINGTON...MOVING SOUTHEAST AT 20 MPH.
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE ELEVATED LEVELS ON
SMALL CREEKS AND STREAMS...AND PONDING OF WATER IN URBAN AREAS...
HIGHWAYS...STREETS AND UNDERPASSES AS WELL AS OTHER POOR DRAINAGE
AREAS AND LOW LYING SPOTS. POOR DRAINAGE AREAS IN DOWNTOWN
BURLINGTON WILL LIKELY FLOOD AGAIN.
BE CAREFUL WHEN DRIVING. PONDING WATER ON ROADWAYS CAN CREATE
DANGEROUS DRIVING CONDITIONS...AND HEAVY RAINFALL WILL REDUCE
VISIBILITY.
TURN AROUND...DON'T DROWN. DO NOT DRIVE INTO AREAS WHERE WATER COVERS
THE ROAD.
LAT...LON 4444 7287 4428 7306 4428 7308 4442 7330
4443 7329 4450 7331 4451 7332 4454 7333
4462 7324
NEILESSpecial weather statement, May 23, 4:00 PM EST, 2 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
500 PM EDT THU MAY 23 2013
VTZ003-004-007-232200-
CALEDONIA VT-ESSEX VT-ORLEANS VT-
500 PM EDT THU MAY 23 2013
...HEAVY RAINFALL WILL MOVE THROUGH NORTHEASTERN CALEDONIA...NORTHERN
ESSEX AND ORLEANS COUNTIES...
AT 457 PM EDT...A STORM PRODUCING HEAVY RAINFALL WAS NEAR SOUTH
NEWPORT...MOVING EAST AT 35 MPH.
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE ELEVATED LEVELS ON
SMALL CREEKS AND STREAMS...AND PONDING OF WATER ON COUNTRY ROADS AND
FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS.
LOCATIONS IMPACTED INCLUDE BUT ARE NOT LIMITED TO...
EXIT 27 I91...NEWPORT...MORGAN CENTER...MORGAN...WARREN GORE...ISLAND
POND...AVERYS GORE...NORTON...AVERILL...WALLACE POND...
STEWARTSTOWN...
BE CAREFUL WHEN DRIVING. PONDING WATER ON ROADWAYS CAN CREATE
DANGEROUS DRIVING CONDITIONS...AND HEAVY RAINFALL WILL REDUCE
VISIBILITY.
TURN AROUND...DON'T DROWN. DO NOT DRIVE INTO AREAS WHERE WATER COVERS
THE ROAD.
LAT...LON 4500 7147 4499 7153 4490 7150 4486 7155
4479 7156 4475 7162 4470 7159 4473 7244
4478 7257 4484 7253 4495 7255 4501 7254
4502 7146
NEILESSpecial weather statement, May 23, 4:06 PM EST, 1 hour 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
506 PM EDT THU MAY 23 2013
VTZ003-006>008-017-232200-
CALEDONIA VT-EASTERN CHITTENDEN VT-LAMOILLE VT-ORLEANS VT-
WASHINGTON VT-
506 PM EDT THU MAY 23 2013
...HEAVY RAINFALL WILL MOVE THROUGH LAMOILLE...NORTHERN WASHINGTON...
NORTHWESTERN CALEDONIA...SOUTHEASTERN CHITTENDEN AND SOUTHWESTERN
ORLEANS COUNTIES...
AT 502 PM EDT...A STORM PRODUCING HEAVY RAINFALL WAS LOCATED FROM
BELVIDERE CORNERS TO JONESVILLE...MOVING EAST AT 20 MPH.
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE ELEVATED LEVELS ON
SMALL CREEKS AND STREAMS...AND PONDING OF WATER ON COUNTRY ROADS AND
FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS.
LOCATIONS IMPACTED INCLUDE BUT ARE NOT LIMITED TO...
NORTH DUXBURY...EDEN MILLS...WATERBURY...STOWE...ALBANY...NORTH
WOLCOTT...EXIT 8 I89...MIDDLESEX CENTER...ELMORE...WORCESTER...
BE CAREFUL WHEN DRIVING. PONDING WATER ON ROADWAYS CAN CREATE
DANGEROUS DRIVING CONDITIONS...AND HEAVY RAINFALL WILL REDUCE
VISIBILITY.
TURN AROUND...DON'T DROWN. DO NOT DRIVE INTO AREAS WHERE WATER COVERS
THE ROAD.
LAT...LON 4471 7205 4422 7238 4428 7297 4430 7298
4431 7302 4437 7303 4438 7305 4479 7272
4480 7268
NEILESSpecial weather statement, May 23, 4:36 PM EST, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
536 PM EDT THU MAY 23 2013
VTZ005-009-017-018-232230-
EASTERN ADDISON VT-EASTERN CHITTENDEN VT-WESTERN ADDISON VT-
WESTERN CHITTENDEN VT-
536 PM EDT THU MAY 23 2013
...HEAVY RAINFALL WILL MOVE THROUGH CHITTENDEN AND NORTHERN ADDISON
COUNTIES...
AT 531 PM EDT...STORMS PRODUCING VERY HEAVY RAINFALL WERE NEARLY
STATIONARY OVER UNDERHILL...WILLISTON...SHELBURNE...RICHMOND...AND
SOUTH BURLINGTON.
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE ELEVATED LEVELS ON
SMALL CREEKS AND STREAMS...AND PONDING OF WATER ON COUNTRY ROADS AND
FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS.
BE CAREFUL WHEN DRIVING. PONDING WATER ON ROADWAYS CAN CREATE
DANGEROUS DRIVING CONDITIONS...AND HEAVY RAINFALL WILL REDUCE
VISIBILITY.
TURN AROUND...DON'T DROWN. DO NOT DRIVE INTO AREAS WHERE WATER COVERS
THE ROAD.
LAT...LON 4463 7292 4455 7281 4446 7284 4445 7281
4440 7284 4438 7281 4436 7283 4436 7286
4429 7291 4416 7295 4416 7293 4413 7339
4418 7340 4428 7331 4436 7334 4443 7329
4456 7336 4460 7326 4471 7323
NEILESSpecial weather statement, May 23, 5:17 PM EST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
617 PM EDT THU MAY 23 2013
NYZ034-232315-
WESTERN ESSEX NY-
617 PM EDT THU MAY 23 2013
...THUNDERSTORMS PRODUCING HEAVY RAIN WILL MOVE THROUGH WESTERN
ESSEX COUNTY...
AT 609 PM EDT...THUNDERSTORMS PRODUCING HEAVY RAIN WERE LOCATED
FROM NEAR TAHAWUS TO NEAR SPECULATOR...MOVING NORTHEAST AT 30 MPH.
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE ELEVATED LEVELS ON
SMALL CREEKS AND STREAMS...AND PONDING OF WATER ON
COUNTRY ROADS AND FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS.
IN ADDITION TO HEAVY RAIN...DANGEROUS CLOUD TO GROUND LIGHTNING IS
ALSO OCCURRING. WIND GUSTS TO 30 MPH ARE ALSO POSSIBLE.
LOCATIONS IMPACTED INCLUDE BUT ARE NOT LIMITED TO...
NEWCOMB...TAHAWUS...VANDERWHACKER MOUNTAIN...MOUNT MARCY...MINERVA...
KEENE VALLEY...ST. HUBERTS...UNDERWOOD...
BE CAREFUL WHEN DRIVING. PONDING WATER ON ROADWAYS CAN CREATE
DANGEROUS DRIVING CONDITIONS...AND HEAVY RAINFALL WILL REDUCE
VISIBILITY.
LAT...LON 4375 7406 4379 7406 4380 7411 4382 7415
4381 7422 4392 7434 4397 7426 4412 7428
4414 7411 4435 7355 4376 7381 4374 7405
MUCCILLISpecial weather statement, May 23, 5:20 PM EST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
620 PM EDT THU MAY 23 2013
VTZ003-004-006-007-232315-
CALEDONIA VT-ESSEX VT-LAMOILLE VT-ORLEANS VT-
620 PM EDT THU MAY 23 2013
...HEAVY RAINFALL WILL MOVE THROUGH ESSEX...NORTHEASTERN LAMOILLE...
NORTHERN CALEDONIA AND ORLEANS COUNTIES...
AT 612 PM EDT...HEAVY RAINFALL WAS 5 MILES SOUTHWEST OF BRIGHTON
STATE PARK...MOVING EAST AT 20 MPH.
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE ELEVATED LEVELS ON
SMALL CREEKS AND STREAMS...AND PONDING OF WATER ON COUNTRY ROADS AND
FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS.
BE CAREFUL WHEN DRIVING. PONDING WATER ON ROADWAYS CAN CREATE
DANGEROUS DRIVING CONDITIONS...AND HEAVY RAINFALL WILL REDUCE
VISIBILITY.
TURN AROUND...DON'T DROWN. DO NOT DRIVE INTO AREAS WHERE WATER COVERS
THE ROAD.
LAT...LON 4499 7153 4490 7150 4486 7155 4479 7156
4475 7162 4459 7153 4456 7159 4454 7158
4457 7266 4480 7265 4480 7261 4478 7257
4484 7253 4501 7255 4502 7146
NEILESFlash Flood, Chittenden
- When
- May 23, 6:00 PM EST to May 24, 1:55 AM EST
- Where
- Chittenden County, 4.82 mi NE of Underhill Center to 2.88 mi ESE of Bowman Corners
- Cause
- Heavy Rain
- Property damage
- $1.1 million
- Reported by
- State Official
- Coordinates
- 44.547, -72.828
Flash flooding from heavy rainfall washed out roads, culverts, and bridges in Underhill, Jericho, and Essex. Route 15 was closed due to flood waters in Jericho. Roads that were particularly hard hit included Cilley Hill Road, Poker Hill Road, Weed Road, Sleepy Hollow Road, and Pleasant Valley Road.
Flash Flood, Chittenden
- When
- May 23, 7:35 PM EST to 11:30 PM EST
- Where
- Chittenden County, 2.88 mi ESE of Underhill Center to 1.16 mi S of Richmond
- Cause
- Heavy Rain
- Property damage
- $100,000
- Reported by
- Law Enforcement
- Coordinates
- 44.486, -72.845
Flash flooding from heavy rainfall flooded roads in Richmond, including Governor Peck Road and Huntington Road.
Flash Flood, Chittenden
- When
- May 23, 7:50 PM EST to 11:30 PM EST
- Where
- Chittenden County, 1.16 mi S of Essex Center to 1.89 mi SSW of South Burlington
- Cause
- Heavy Rain
- Property damage
- $50,000
- Reported by
- Law Enforcement
- Coordinates
- 44.503, -73.050
Flash flooding from heavy rainfall flooded roads in Essex, Williston, and Shelburne. Floodwaters inundated and forced the closure of Route 116 in Williston, White Water Circle in Essex, and Bay Road in Shelburne.
Flash Flood, Chittenden
- When
- May 23, 9:16 PM EST to May 24, 1:55 AM EST
- Where
- Chittenden County, 4.82 mi NE of Underhill Center to 1.01 mi NNE of North Underhill
- Cause
- Heavy Rain
- Property damage
- $600,000
- Reported by
- State Official
- Coordinates
- 44.547, -72.828
Flash flooding from heavy rainfall washed out roads, culverts, and bridges in Underhill and Westford. A bridge washout on Route 15 closed the highway between Cowie Road and Seymour Road. Other heavily damaged local roads include North Underhill Station Road, Page Road, Daudelin Road, Osgood Hill Road, and Stony Ridge Road.
Flash Flood, Lamoille
- When
- May 23, 9:16 PM EST to May 24, 1:55 AM EST
- Where
- Lamoille County, 0.83 mi SW of Cambridge to 2.25 mi S of Morses Mill
- Cause
- Heavy Rain
- Property damage
- $190,000
- Crop damage
- $25,000
- Reported by
- Law Enforcement
- Coordinates
- 44.642, -72.892
Heavy rainfall caused flash flooding in Cambridge Vermont. Routes 108 and 109 were closed by floodwaters...and portions of Upper and Lower Pleasant Valley Roads in Lamoille county were flooded and damaged.
Flash Flood, Lamoille
- When
- May 23, 10:42 PM EST to May 24, 1:00 AM EST
- Where
- Lamoille County, 5 mi E of Eden to 2.13 mi ESE of Belvidere Corners
- Cause
- Heavy Rain
- Property damage
- $8,000
- Reported by
- Department of Highways
- Coordinates
- 44.700, -72.448
Flash flooding produced by heavy rainfall from training thunderstorms washed out portions of East Hill, White, Old Deuso, Warren, and Crooks Road in Eden Vermont.
Flood, Lamoille
- When
- May 24, 1:55 AM EST to 11:00 PM EST
- Where
- Lamoille County, 28.13 mi NNE of Monkton Ridge to 28.99 mi NNE of Starksboro
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- River/Stream Gage
- Coordinates
- 44.628, -72.909
The Lamoille River through Jeffersonville and Cambridge villages flooded as runoff from previous flash flood producing rainfall entered the river. The Lamoille at Jeffersonville river gage rose to its flood stage of 450 feet...and the approaches to the Route 15 Bridge near Cambridge village were flooded.
Flood, Chittenden
- When
- May 24, 1:55 AM EST to 11:00 PM EST
- Where
- Chittenden County, 3.73 mi NNE of North Underhill to 2.64 mi SSW of Underhill Center
- Cause
- Heavy Rain
- Property damage
- $25,000
- Reported by
- Department of Highways
- Coordinates
- 44.631, -72.924
Flooding from the previous days flash flood producing rainfall continued across Chittenden County. The Browns River through Underhill, Jericho, and Westford flooded sections of Route 15 and 128.
Flood, Orleans
- When
- May 24, 3:30 AM EST to May 28, 2:00 AM EST
- Where
- Orleans County, 1.62 mi SE of Newport to 0.11 mi SE of Orleans
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- River/Stream Gage
- Coordinates
- 44.911, -72.181
Runoff from heavy rainfall forced the Barton River into flood. The river crested at 9.32 feet at 00:45 on May 26 2013, flooding local roads along the river. Flood stage is 9 feet.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Texas, May 23, 2013$335,000 · EF1 · 15 events
- Tornado and Hail in Texas, May 23, 2013$100,000 · EF0 · 46 events
- Flash Flooding and Hail in Texas, May 23, 2013$100,000 · 1.75 in hail · 26 events
- Flash Flooding and Hail in Oklahoma, May 23, 2013$105,000 · 2.5 in hail · 18 events
- High Wind in Wyoming, May 23 to 24, 2013$145,000 · 70 kt wind · 4 events
- Hail and Damaging Wind in New York, May 23, 2013$35,000 · 1.5 in hail · 2 events
- Lightning Strikes in West Virginia, May 23, 20132 injured · 2 events
- Flash Flooding in New York, May 23, 20139 events
- Flash Flooding in Maryland, May 23, 20135 events
- Flash Flooding in Texas, May 23 to 24, 20135 events
- Flash Flood and Damaging Winds in Connecticut, May 23, 2013$6,000 · 52 kt wind · 3 events
- Flash Flooding in New Jersey, May 23, 20133 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 445930, 445940, 445944, 445946, 446043, 445868, 446072, 446079, 446044.